Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 202, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 14, 2000, 12:27 AM CDT for Calhoun County, Sac County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 14, 2000, 12:27 AM CDT (05:27 UTC)
- Expired
- Sep 14, 2000, 1:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 12:50 AM CDT | Hail 1 | Lytton, IA | |
| Sep 14, 12:51 AM CDT | Hail 0.88 | Manson, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 140528 SVRDSM IAC025-161-140600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1227 AM CDT THU SEP 14 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA NORTHERN SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 100 AM * AT 1224 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF SAC CITY...OR ABOUT 39 MILES WEST OF FORT DODGE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR JOLLEY AROUND 1240 AM NEAR ROCKWELL CITY AROUND 100 AM HAIL UP TO THE SIZIE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4255 9448 4257 9537 4233 9513 4233 9441 SMALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:35 PM CDT, 9 hours 52 minutes earlier.
Area forecast discussion, Sep 13, 2:35 PM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT WED SEP 13 2000 FORECAST PROBLEMS FOR THIS PACKAGE INCLUDE POPS FOR TONIGHT AND TEMPERATURES IN OUT PERIODS. MODELS ALL FORECAST A DEEPENING S/WV TO MOVE ACROSS THE UPPER MIDWEST TONIGHT AND THEN AMPLIFY INTO A DEEP UPR LOW WELL TO THE EAST. UPR DYNAMICS AND ASSOCIATED UVV STRONGEST ACRS NE IA TONIGHT. VORT MAX FCST TO PASS JUST TO THE N OF THE CWA WHICH SHUD PLACE THE MAX AREA OF ST PCPN N OF DMX CWA. WL THEREFORE FCST MODERATE POPS FOR -RA NRN/NERN CWA. SFC LOW FCST TO DEEPEN AND MOVE ACROS SRN IA TONIGHT. RAPID LOW-LVL MOISTURE RETURN TDY WITH LOW 60S DEWPOINTS INTO WRN IA AHEAD OF THE SFC SYSTEM. BASED ON POSITION OF STRONGEST PRES FALLS...MESO-ETA LOOKS REASONABLE REGARDING MOVEMENT OF SFC LOW. WITH LOW-LVL MOISTURE IN PLACE...AMS SHOULD BE SOMEWHAT UNSTABLE TONIGHT ACROSS SRN IA. CNVG ALONG BOUNDARY AND DYNAMICS SHUD BE ENOUGH TO GENERATE SCT TSTMS NR SFC BOUNDARY OVERNIGHT AS IT MOVES THRU CWA. WL ADD POPS SRN IA FOR THIS. N/NW FLOW ALFT DURG OUT PDS WL KEEP FCST DRY THROUGHOUT. COOL DRY AMS AND POSITION OF SFC HIGH SHUD RESULT IN TEMPS REACHING THE 30S ACROSS PARTS OF NRN/NERN CWA FRIDAY NIGHT. MRF FCST REINFORCING SHOT OF COOL AIR LATE SATURDAY AND SUNDAY THEN WARMER MONDAY AHEAD OF STRONGER LOOKING S/WV DIVING SE. WL KEEP NO PCPN IN EXTENDED WITH FAIRLY LARGE DIURNAL TEMP CHANkGES DUE TO DRY AMS. .DSM...NONE. JOHNSON
In the hours before
Local storm report, Sep 13, 11:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT WED SEP 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 4 SE AYRSHIRE IA TORNADO
09/13/00 PALOALTO REPORTED BY EMERGENCY
MANAGEMENT.
0845 PM 9 S ALGONA IA 1 INCH HAIL
09/13/00 KOSSUTH REPORTED BY STORM
SPOTTER.
0850 PM BODE IA 60 TO 70 MPH TSTM GUST
09/13/00 HUMBOLDT REPORTED BY HAM RADIO
OPERATOR. 6 INCH TREE
LIMBS DOWN.
0850 PM 6 N LIVERMORE IA 60 MPH TSTM GUST
09/13/00 HUMBOLDT REPORTED BY STORM
SPOTTER.
0905 PM 5 N HOLMES IA 60 MPH TSTM GUST
09/13/00 WRIGHT REPORTED BY STORM
SPOTTER.
0912 PM LIVERMORE IA WIND DAMAGE
09/13/00 HUMBOLDT REPORTED BY HAM RADIO
OPERATOR. TREES BLOWN
DOWN.
0920 PM GOLDFIELD IA 1 INCH HAIL
09/13/00 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 PM EAGLE GROVE IA 1.5 INCH HAIL
09/13/00 WRIGHT REPORTED BY KCCI TV.
0940 PM WEBSTER CITY IA 60 MPH TSTM GUST
09/13/00 HAMILTON REPORTED BY STORM
SPOTTER.
0945 PM DUNCOMBE IA 60 MPH TSTM GUST
09/13/00 WEBSTER REPORTED BY STORM
SPOTTER.
0945 PM 5 W WEBSTER CITY IA 1 INCH HAIL
09/13/00 HAMILTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0955 PM WEBSTER CITY IA 1.75 INCH HAIL
09/13/00 HAMILTON REPORTED BY HAM RADIO
OPERATOR.
0958 PM WEBSTER CITY IA 1 INCH HAIL
09/13/00 HAMILTON REPORTED BY KCCI TV.
1005 PM KAMRAR IA 1 INCH HAIL
09/13/00 HAMILTON REPORTED BY STORM
SPOTTER.
1008 PM KAMRAR IA 1.75 INCH HAIL
09/13/00 HAMILTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1010 PM KAMRAR IA 1 INCH HAIL
09/13/00 HAMILTON REPORTED BY KCCI TV.
1025 PM RADCLIFFE IA 1 INCH HAIL
09/13/00 HARDIN REPORTED BY STORM
SPOTTTER.
1029 PM RADCLIFFE IA 1.75 INCH HAIL
09/13/00 HARDIN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 53 min |
| Sep 13, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 27 min |
| Sep 13, 8:35 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 25 min |
| Sep 13, 8:40 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 20 min |
| Sep 13, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 52 min |
| Sep 13, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 17 min |
| Sep 13, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 45 min |
| Sep 13, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Sep 13, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 46 min |
| Sep 13, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 34 min |
| Sep 14, 2:50 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Sep 14, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.